(HealthDay News) – Contamination of methylprednisolone acetate has resulted in human infections with Exserohilum rostratum, which can relapse even following antifungal treatment, according to a case study published online May 29 in the New England Journal of Medicine.
Rachel M. Smith, MD, MPH, from the U.S. Centers for Disease Control and Prevention in Atlanta, and colleagues describe a case of fungal relapse in an 80-year-old man who received a lumbar epidural glucocorticoid injection from a contaminated lot of methylprednisolone acetate.
The researchers found that the patient presented with headache and neck pain (Oct. 4, 2012). Lumbar puncture showed 119 white cells/mL in the cerebrospinal fluid (CSF), and the polymerase chain reaction (PCR) assay was negative for fungi. Therapy was switched from liposomal amphotericin B to voriconazole after one day. Examination of the CSF showed 5 white cells/mL after approximately three months (Jan. 11, 2013), and voriconazole was discontinued about one month later (Feb. 19, 2013). After about one month, he presented to the emergency department with headache and neck pain (March 11, 2013), and 2,075 white cells/mL were identified in his CSF. PCR analysis was positive for E. rostratum. Voriconazole was restarted and the patient was discharged.
“Because exserohilum meningitis is a new clinical entity, it is not known whether the current treatment guidance is sufficient,” the authors write. “At this time, the CDC has not revised its treatment guidance as a result of this single report, but the CDC continues to actively review clinical data and reports.”